When asked if you have any allergies to medication, do you answer “Yes, I’m allergic to penicillin” because your mother told you that you had a skin reaction when you took penicillin for an ear infection when you were 8 years old? Did you know that allergies to penicillin often disappear over time? And that many people wrongly believe that they are allergic to this antibiotic? Is this an actual allergic reaction or simply a side effect of the medication?
Genuine allergic reactions account for less than 10% of all reactions to medications. Since allergies can be very serious, it is essential to differentiate them from other side effects. Notably due to the fact that when a person has an allergic reaction to a particular medication, he or she may also have adverse reactions to all medications in the same class.
The reaction does not usually happen the first time
When an allergic reaction arises, the immune system reacts excessively to a particular substance, which it perceives as a menace. The reaction does not usually happen the first time the medication is administered. When initial contact occurs, the body sensitizes, meaning it develops antibodies in order to be able to react promptly when next exposed to the medication. Therefore, when the body comes into contact with it again, days or years later, it will react swiftly by producing a large number of immunoglobulin E (Ig E) antibodies, dispatching inflammatory chemicals such as histamine, which cause allergy reactions.
Side effects that can be confused with allergy
The most common signs of allergy are cutaneous reactions ranging from light skin eruptions to fiery red patches of hives. More serious reactions can also cause swelling of the face, difficulty breathing and dizziness. Although rare, a medication may cause anaphylaxis (anaphylactic shock). Anaphylaxis is an extremely severe allergic reaction that will cause blood pressure to plummet rapidly and the throat to swell shut, cutting off the airway, and requires immediate medical attention.
Nausea, vomiting, diarrhea, muscular aches, fatigue, headaches and drowsiness you experience when taking antibiotics are usually not an allergic reaction; they are rather side effects of the medication.
Another reason is that the adverse effects of penicillin can be mistaken for an allergic reaction. For example, some people think they are allergic to penicillin because they had a skin reaction or vomiting after taking the antibiotic. While these are unpleasant reactions, they do not necessarily mean the person is allergic.
If you experience a reaction to a medication, contact your pharmacist or your physician immediately. They will be able to tell you if you are experiencing an allergy or not, and if you should continue this course of treatment. If a physician suspects you are allergic to penicillin for example, you can undergo a cutaneous allergy test to confirm or quell this doubt.
If you are allergic to a particular medication, you must always tell all health professionals you are in contact with, including your dentist. With this knowledge, they can make sure to avoid using the medication and all its derivatives. It is wise to mention this allergy on your Medicare card or to wear a Medic-Alert bracelet, as these are the first clues rescuers look for before taking you to the hospital. It could save your life!